Hail, Bailey
- When
- September 18, 4:05 PM CST
- Where
- Bailey County, 3 mi W of Muleshoe
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -102.783
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 18, 2:25 PM CST, 1 hour 40 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 325 PM CDT WED SEP 18 2002 IMPRESSIVE AREA OF LIFT ALREADY MOVING ACROSS NEW MEXICO WITH HIGH BASED SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING AS FAR SOUTH AS NORTHERN LEE COUNTY NM. WATER VAPOR IMAGERY STILL SHOWS THIS SYSTEM DIGGING AND AM BEGINNING TO WONDER IF THE UPPER LOW WILL BE A LITTLE FURTHER SOUTH THAN WHAT MODELS ARE DEPICTING. EXPECT TO SEE AT LEAST SCATTERED THUNDERSTORMS ACROSS THE WESTERN AREAS WITH INCREASING CHANCES TO THE EAST...ALONG AND EAST OF THE DRYLINE. WILL MENTION SEVERE STORMS FOR AREAS EAST OF THE CAPROCK. WILL HAVE TO WATCH FOR SOME WIND GUSTS FROM THE HIGH BASED THUNDERSTORMS WEST OF THE DRYLINE THAT MAY APPROACH SEVERE LEVELS. AS COLD FRONT SURGES INTO THE AREA EXPECT WINDS TO INCREASE SIGNIFICANTLY WITH A FEW GUSTS OF 40 TO 45 MPH POSSIBLE. EXPECT FRONT TO REACH THE LBB AREA BETWEEN MIDNIGHT AND 2 AM. EXPECT MUCH COOLER TOMORROW WITH COLD ADVECTION AND WRAP AROUND CLOUD COVER. WILL CARRY SOME LOW POPS FOR POSSIBILITY OF A FEW SHOWERS. QUESTION IS THE SOUTHERN EXTENT OF THE CLOUD COVER. WITH THE THOUGHT OF THE LOW BEING SLIGHTLY FURTHER SOUTH WOULD EXPECT CLOUDS TO REMAIN FOR THE ENTIRE AREA THROUGH THE DAY. SHOULD SEE CLEARING THURSDAY NIGHT ALONG WITH DECREASING WIND SPEEDS. ANOTHER REINFORCING SURGE OF COOLER AIR SHOULD MOVE INTO THE AREA SATURDAY NIGHT AS ANOTHER SYSTEM MOVES ACROSS THE NORTHERN US. YET ANOTHER FRONT IS ADVERTISED TO DIVE INTO WEST TEXAS AROUND THE MIDDLE OF NEXT WEEK. WITH THE MAIN ENERGY WITH THESE NEXT COUPLE FRONTS AND MOISTURE BEING PUSHED EASTWARD BY OUR CURRENT SYSTEM IT LOOKS LIKE THE ATMOSPHERE WILL REMAIN DRY THROUGH THE EXTENDED. WILL SEE MINOR WARM UP BETWEEN EACH SYSTEM BUT SHOULD REMAIN AT OR BELOW AVERAGE THROUGH NEXT WEDNESDAY. FRIONA 52/66/46/77 4200 TULIA 52/66/47/77 4200 LUBBOCK 56/67/48/78 4200 BROWNFIELD 58/68/49/79 4200 CHILDRESS 60/68/50/77 8200 ASPERMONT 66/75/53/78 6200 .LUB...NONE. MM
TXZ021>044-182100- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1145 AM CDT WED SEP 18 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME SOUTHEASTERN TEXAS PANHANDLE...AND THE LOW ROLLING PLAINS THIS AFTERNOON AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A LINE FROM JUSTICEBURG TO DICKENS TO MATADOR TO MEMPHIS. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS SOUTHERN COLORADO AND INTO NORTHERN NEW MEXICO THIS AFTERNOON AND EVENING. AS THE STORM SYSTEM APPROACHES WEST TEXAS...A DRYLINE WILL MOVE EAST AND SHARPEN RESULTING IN INCREASED CONVERGENCE EAST OF THE CAPROCK. WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SEVERE STORMS. THERE IS STILL SOME QUESTION TO HOW FAR SOUTH ISOLATED CONVECTION WILL DEVELOP ALONG THE DRYLINE GIVEN THE WARM TEMPERATURES ALOFT. HOWEVER...ANY STORMS THAT BREAK THE CAP WILL QUICKLY BECOME SEVERE...WITH THE THREAT OF LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SOUTHEASTERN PANHANDLE AND THE LOW ROLLING PLAINS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. JAMES
TXZ026-031-032-037-038-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE SOUTHEAST PANHANDLE AND THE LOW ROLLING PLAINS... EFFECTIVE THIS WEDNESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 900 PM CDT. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... CHILDRESS...COTTLE...DICKENS...KING...MOTLEY LARGE HAIL...DAMAGING THUNDERSTORM WIND GUSTS...AND DANGEROUS LIGHTNING IS POSSIBLE IN THESE AREAS.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320410.